Madopar 100mg/25mg Levodapa + Benserazide 4 times a day no longer feels effective


#1

Hello ,

 

I was diagnosed with Parkinsons in 2008 aged 43 and put off taking any treatment until April the 8th of this year. I was very scared of the potential side effects of medication but it came to the point where I felt I had to take something. My doctor upon first being diagnosed wanted me to take different medication although because I left it so long decided I would be best taking Madopar 50mg/12.5mg Levodapa + Benserazide which I started taking three times a day after finally getting over that initial fear. I didn't really experience any noticeable bad side effects other than a few minor things but did instantly notice an improvement in my movement and had the sense that a weight had been lifted out of my body , my energy also improved dramatically , it was great to see some improvement.

Gradually it appeared the dosage wasn't enough so I doubled the dose to 100mg/25mg three times a day on the advice of my parkinsons nurse. Again I felt improvement. The last time I saw the nurse was in July where she told me to introduce another 100mg tablet per day so now I'm taking 400mg per day. 

Again as always I felt improvement but again they seem to be becoming ineffective , especially in regards to my walking , I feel very unsteady and rigid in my legs in particular. 

I will be seeing my neurologist November the 11th for the first time in over two years so I was looking for some advice in regards to this treatment.

I understand that these questions may be relatively hard to answer and that everyone is different but is it generally normal for this medication to become ineffective in such a short space of time and is it likely my doctor will prescribe me any other known medication to take with or instead of my current prescription.

Thanks in advance for any help,

 

Diane


#2

 

Hello Diane

I have had a similar experience to you.  I took  8mg of Ropinirol each day and also 100/25mg Madopar twice a day which needed to be increased to three times a day after a few months.  Just like you the positive effects were  immediate and much welcomed.

I have read about others experiences which seem to be similar so I think your medication will continuously need to be balanced to enable you to get the most from them.

I hope your Neurologist will have suggestions to really help you.

 

Best Wishes

 


#3

Hi Diane,

Dx in 2010 I am still resisting taking meds although my consultant is advising I begin Madopar.   I recognised similarities in your attitude towards taking meds and will watch your posts from now on.  I know everyone responds differently to medication and for now I'm gleaning as much info that I can from other Parkies'.  

Sorry I can't offer you any help or advice but hope that others may be able to.  Hope your Nov appt goes well.

 


#4

Hi Di hi.....sorry couldn't resist the old ctach phrase,

Just let me put my serious head on for a moment. I may take it off again at intervals. I am not sure what I am going to say will help, but here goes..............

As Hazysunshine, and your good self, have already said we all behave differently to meds and I am also told Parkinson sufferers vary widely in their symptoms. Just like being human, we all vary slightly. I'm very fortunate, I am more monkey than man.....sorry, I must stop being flippant.

I have been taking Madopar25mg/100mg three times a day for two months. I keep a diary because of the side effects. I will show this at my next consultation to let the experts decide what is the best course of action.

I would advise you to do similar so they get a full picture. I forget things so written down info is my best chance of giving them the full picture.

These are the highlights of my last two months......

Got fuzzy head at start, which has settled down a bit lately.

Suffer tiredness and lethargy, need pushing to do things. Not my normal persona of old.

Dry patches of skin. Dandruff of the legs is not an exageration.

Several real wobbles (shaking episodes). Physical effort seemed to bring this on.

Pain in both shoulders, but I have RSI injuries from working, so this could be a continuation of that. Didn't have it before meds though. Did have other pains, so it might just have searched out a weakness that existed.

On the up side it got rid of what I called the jitters in the middle of the night. This was horrible. It was like a lost feeling and the nearest parallel I can draw is when I was 11 years old and just starting secondary school for the first time x10. It woke me every night and I wandered round the house in the early hours like a shipwrecked hen. I did not know what to do with myself. Madopar is worth it for this alone.

I get good days and bad days. Sometimes walking is improved sometimes it is back to where it was before Madopar. On bad days, when I shake a lot, I sing 'green door' (shakin stevens joke). Sorry I have to laugh or I'd cry. Men don't cry we just leak a little now and then.

Do I think Madopar has made an improvement? It's hard to say. What I am going to do is carry on till Feb when my next appointment is and present my diary.

Do you have recourse to a specialist Parkinson nurse? They are like gold. If you don't have one try to get one. Mine is brilliant. I have consulted her twice for reasurrance. She has told me I can see her anytime if I need to, by making an appointment. As things stand a phone chat has sufficed so far. 

I can't stress highly enough how valuable these specialist nurses are. I don't know about you, but my eventual diagnosis confirming this horrible disease scared the living daylights out of me. Previously I feared no man and very few women ( my wife and my daughter are very scary if I don't behave) but this did. The help I have received from my nurse and others has defused the situation somewhat.

Don't loose heart. I have been told by experts there are many different options for meds. I also keep a close eye on research and those boys and girls are working very hard to help us. Not sure if anything here helps.

May the road rise up to meet you, May the wind always be at your back, May the sun shine warmly on your face; the rains fall softly on your fields, And untill we meet again may God hold you in the palm of his hand.

An Irish blessing which has always sounded very typical (and genuine) of the people I have met when visiting Ireland. Always borrow the good stuff and disregard the rubbish I say. 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 


#5

Re reading this post I see you do have a Parkinsons nurse (I apologise for this oversight)......told you I forget things....now where did I put my head?


#6

Hi. I'm no expert but just from my reading and others experience maybe your neuro may add in a. MAO inhibitor (Azilect or Selegilene) to extend the availability of your Ldopa? Seems quite usual practice. Might want to check this out and ask before your Ldopa meds are increased.